Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 77, NWS Little Rock, AR

July 3, 2004Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 3, 2004, 4:51 AM CDT for Polk County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 4:51 AM CDT (09:51 UTC)
Expired
Jul 3, 2004, 7:50 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 87 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 030953
FFWLIT
ARC113-031250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
451 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 750 AM CDT

* THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR POLK COUNTY. MORE
  HEAVY RAIN WAS MOVING ACROSS POLK COUNTY AT 445 AM CDT AND MORE
  THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE COUNTY DURING
  THE EARLY MORNING HOURS. SOME AREAS MAY GET BETWEEN 1 AND 2 INCHES
  OF RAIN IN AN HOUR.  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3465 9399 3436 9398 3431 9443 3465 9445

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:00 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 3, 4:00 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SAT JUL 3 2004

.SHORT TERM...TODAY THROUGH TUESDAY
UPPER LOW MOVING ACROSS NORTHERN MISSOURI THIS MORNING WITH MCS IN
THE NORTHWESTERN PART OF THE CWA AT ISSUANCE TIME. THE MCS WILL LIKELY
SPREAD SOUTHEAST DURING THE MORNING. STORMS HAVE SHOWN A WEAKENING
TREND WHICH SHOULD CONTINUE THIS MORNING. BUT LOOK FOR NEW DEVELOPMENT
OF THUNDERSTORMS ALONG OUTFLOW BOUNDARIES AROUND MIDDAY. ACTUAL
LOCATION OF THIS STILL IN QUESTION AND IT MAY END UP BEING SOUTH
OF THE CWA. APPEARS NOW THAT NORTHERN SECTIONS MAY HAVE STEADY LIGHT
RAIN FOR AWHILE THIS MORNING WITH THE HEAVIER RAINS MOVED OFF TO THE
SOUTH. AS A RESULT WILL LEAVE FLASH FLOOD WATCH AS IT IS FOR NORTHERN
SECTIONS...EXPIRING AT 8 AM. IF IT LOOKS LIKE HEAVY RAINS WILL
CONTINUE IN SOME AREAS AFTER THAT...MAY EXTEND LATER THIS MORNING.
THUNDERSTORMS THAT DEVELOP ON THE OUTFLOWS LATER TODAY WILL HAVE
THE CHANCE OF BEING SEVERE BUT WILL NOT PLAY UP IN THE ZONES ESPECIALLY
SINCE THERE IS A CHANCE THAT COULD END UP HAPPENING OUTSIDE THE CWA.
LOWERED POPS IN THE WEST THIS AFTERNOON AND BY THIS EVENING HAVE
20 PERCENT POPS ACROSS THE AREA WITH 30 PERCENT IN THE SOUTHEAST.
WENT WITH DRY FORECAST LATER TONIGHT INTO EARLY SUNDAY. STUCK IN
20 PERCENT FOR SUNDAY AFTERNOON IN THE EVENT SOME BOUNDARIES ARE
AROUND FOR THUNDERSTORMS TO DEVELOP IN THE HOT HUMID UNSTABLE AIR.
BEYOND THAT...LEFT SMALL POPS IN JUST IN CASE SHORT WAVES IN
NORTHWEST FLOW ALOFT SHOULD COME CLOSE TO THE AREA OR MCS ACTIVITY
IN THE PLAINS MANAGES TO REACH INTO THE AREA. SURFACE PATTERN SETS
UP WITH SOUTHWEST FLOW WHICH SHOULD BRING QUITE WARM CONDITIONS TO
THE AREA. HOWEVER THE RECENT RAINS SHOULD KEEP DEW POINTS OPPRESSIVE
AND SHOULD HOLD MAXES IN CHECK. WENT CLOSER TO FWC NUMBERS.
&&

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY
EXTENDED KEPT ABOUT THE SAME. FRONTAL SYSTEM WILL MOVE INTO THE AREA
ABOUT WEDNESDAY WITH AN ENHANCED CHANCE OF RAIN AT THAT TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    87  72  92  73 /  60  20  20  20
HARRISON AR       86  69  88  69 /  70  20  20  20
HOT SPRINGS AR    88  72  93  73 /  60  20  20  20
PINE BLUFF AR     88  72  93  73 /  50  20  20  20
MOUNTAIN HOME AR  85  69  88  69 /  70  20  20  20
MONTICELLO AR     89  73  93  74 /  50  30  20  20
SEARCY AR         86  71  91  72 /  60  20  20  20
MOUNT IDA AR      89  72  93  73 /  60  20  20  20
RUSSELLVILLE AR   87  71  92  71 /  60  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 800 AM CDT
TODAY FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047.
&&

29/58
Hazardous weather outlook, Jul 2, 8:08 PM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
808 PM CDT FRI JUL 2 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
808 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK COVERS A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

...FLASH FLOOD WATCH UNTIL 800 AM CDT SATURDAY NORTH AND CENTRAL...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT
AS AN UPPER LOW WILL BE SLOW TO MOVE ACROSS THE AREA. ALSO...DUE TO
THE COPIOUS MOISTURE IN THE AIR AND SLOW MOVEMENT OF THE
STORMS...HEAVY RAINFALL IS POSSIBLE WITH ANY STORM THAT DEVELOPS
OVERNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF NORTH AND
CENTRAL ARKANSAS DUE TO THE POTENTIAL OF RAINFALL AMOUNTS OVER 2
INCHES. THIS WILL LEAD TO FLOODING OF LOW LYING AREAS TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE AROUND THE MAIN UPPER LEVEL LOW
TONIGHT...AND WILL GENERATE SHOWERS AND THUNDERSTORMS IN ARKANSAS.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MAINLY THE NORTHWEST
HALF OF ARKANSAS TONIGHT. AS THIS ENERGY INTERACTS WITH MOISTURE
OVER THE STATE...HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN CONCERNS WITH THIS FEATURE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LEFTOVER BOUNDARIES FROM STORMS FRIDAY WILL HELP TO TRIGGER NEW
STORMS SATURDAY. MUCH OF THE STATE IS IN A SLIGHT RISK OF SEVERE
STORMS SATURDAY...AS A COLD FRONT INTERACTS WITH MOISTURE OVER THE
STATE. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY CONCERNS WITH SEVERE WEATHER.

FOR THE UPCOMING WEEK...MOISTURE WILL BE PLENTIFUL ONCE AGAIN ACROSS
THE STATE...AND WITH WARM UNSTABLE AIR IN PLACE...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY. A COLD FRONT
WILL MOVE INTO THE STATE WEDNESDAY...BRINGING A BETTER CHANCE OF
THUNDERSTORMS. THE FORECAST FOR THURSDAY IS FOR DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:55 PM CDTSevere Thunderstorm WarningLZKBoone60 min
Jul 2, 10:11 PM CDTSevere Thunderstorm WarningLZKScott59 min
Jul 2, 10:46 PM CDTFlash Flood WarningLZKScott3 hr
Jul 2, 11:40 PM CDTSevere Thunderstorm WarningLZKScott40 min
Jul 3, 1:28 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Jul 3, 2:00 AM CDTFlash Flood WarningLZKPolk3 hr
Jul 3, 2:21 AM CDTFlash Flood WarningLZKJohnson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.